Alert archive / Maryland / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

July 27, 2017Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 27, 2017, 9:28 PM EDT for Talbot County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 9:28 PM EDT (01:28 UTC)
Expired
Jul 27, 2017, 10:00 PM EDT
In force
32 min
Issued by
NWS Philadelphia/Mount Holly

County Talbot County, MD

The radar

The Dover AFB radar (KDOX), 73 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2017-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2017-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1104 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS81 KPHI 280128
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT THU JUL 27 2017

MDZ015-019-280200-
Queen Anne's-Talbot-
928 PM EDT THU JUL 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TALBOT AND
SOUTHWESTERN QUEEN ANNE'S COUNTIES...

At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Romancoke to Kent Point to near Shady
Side. Movement was east at 15 mph.

Winds up to 40 mph are possible with these storms.

These storms will be near...
  Talbot around 945 PM EDT. 
  Tilghman Island around 950 PM EDT. 
  St. Michaels around 1000 PM EDT. 

Other locations impacted by these storms include Romancoke.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3875 7635 3876 7635 3893 7636 3883 7629
      3893 7627 3885 7627 3884 7626 3894 7617
      3880 7619 3885 7620 3885 7621 3876 7622
      3872 7630 3878 7629 3872 7633 3876 7638
TIME...MOT...LOC 0127Z 279DEG 12KT 3890 7633 3884 7635 3880 7642 

$$
Drag

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 27, 6:30 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 6:30 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
630 PM EDT Thu Jul 27 2017

.SYNOPSIS...
A warm front will move through our area later tonight. Low
pressure will develop along the frontal boundary across the Ohio
Valley, and it will move towards the area early Friday through
Saturday. High pressure will return over our area for the late
weekend and will persist into the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Weak cold front moving through the eastern Great Lakes will
continue to track east this evening. Some light showers may
continue to pop up across the area. Meanwhile, low pressure
continues to organize and develop over the Midwest. A warm front
extending out ahead of that low will lift towards the Mid-
Atlantic this evening.

With abundant low level moisture in place and increasing across
the region, can expect patchy fog to develop late tonight.

Weak cold front sags across northern zones, generally north of
I-78, and skies may somewhat clear out. However, with that
abundant moisture, do not think any clearing will last long.

Warm and muggy tonight with lows in the 60s and low 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The start of a prolonged period of unsettled weather begins on
Friday. Warm front ahead of the developing low seems to get hung up
across the Mid-Atlantic. Several waves of low pressure will develop
and intensify over the OH/TN Valleys along the boundary as closed H5
low digs into the OH Valley from the Great Lakes. The first surface
low will lift into the Mid-Atlantic and Delmarva Friday afternoon,
and showers and scattered thunderstorms will move into the Delmarva,
DE Valley, and southern NJ during this time.

Onshore flow ahead of the low will usher abundant moisture into the
region. Surface dewpoints will rise into the upper 60s/low 70s
throughout, and PWATs will range from 2-2.25".

This first wave of showers and thunderstorms will produce heavy
rain, mainly to the south of I-78. Hardest hit areas will be across
northeast MD, DE, and southern NJ, where between 3/4-1" rain is
possible during the day. Locally higher amounts are possible in
training of thunderstorms. These areas are the areas already hit by
heavy rain early this week.

With 3 hour and 6 hour FFG values on the order of 2-4 inches, do not
think this will be hard to reach, especially given the potential for
training of thunderstorms. Therefore, have issued a Flash Flood Watch
for much of southern NJ, parts of southeast PA, northeast MD, and DE
starting Friday afternoon, though the bulk of the rain comes Friday
night and Saturday.

SPC has most of southern NJ and northern parts of the Delmarva in a
Marginal risk for severe weather on Friday, and southern portions of
the Delmarva in a Slight Risk for severe weather. Thunderstorms with
damaging winds are possible, but big concern will be for the
flooding.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Summer nor'easter this weekend with the potential for flash
flooding increasing across portions of the region...

A shortwave over the upper midwest as of this afternoon will carve
out an an anomalous cutoff low across the mid Atlantic on Saturday
which will persist into Tuesday. This will be the primary weather
maker during this time frame with a summer nor'easter leading to
heavy rainfall. The potential for flash flooding has increased
and a flash flood watch is now in effect generally south of
Interstate 78.

Heavy rainfall...Shortwave energy rounding the base of the mid
Atlantic trough will lead to cyclogenisis along a stalled frontal
boundary near Delmarva from late Friday into early Saturday. As
the mid-level trough closes off, the system will become vertically
stacked on Saturday, with the surface low stalling off the
Virginia Capes, before moving gradually northeastward on Monday.
While there is model consensus through Saturday with the track
of the low, the Canadian and NAM take the low further south and
east on Sunday, while the GFS and ECMWF keep it locked in closer
to the coast. We favored the GFS and ECMWF over the Canadian
and NAM, as they have a better handle on the shortwave impulse
associated with this system.

That said, there is still considerable spread in the GEFS and
EPS 500 hPa heights with the placement of the cutoff low, and this
is leads to uncertainty in the track of the surface low. Both
the GEFS and EPS means low positions are close to the op runs at
00Z Sunday. This is further evident in the ensemble spread in
mean precipitation amounts, which is most acute in the I-195 to
PA turnpike corridor. We have higher confidence in the potential
for flash flooding southeast of this line, and lower to the
northwest.

Quite an impressive setup develops across the flash flood watch
area on Saturday with an easterly 850 hpa jet of 50 kts
developing (+3 to +4 STD DEV above normal), transporting deep
later moisture into the region with Precipitable Water values
in excess of two inches (+2 to +3 STD above normal). There are
two potential bullseyes of heavy rainfall, one near the NJ
coast, and another extending from southeast PA into Delmarva.
With a frontal boundary stalled across Delmarva, rainfall across
this area into southern NJ will also be convective in nature,
as a broad area of instability sets up, as evidenced by MU
CAPE, along with negative lifted and Showalter Indices.

Additional rainfall is possible on Sunday, mainly across
southern NJ and Delmarva.

A return to fair weather is expected in the Mon - Wed time
frame, with the next chance of showers on Thursday with an
approaching front. Temperatures will be below normal from
Saturday thru Monday, especially closer to the coast with an
onshore flow. A return to near normal is expected thereafter.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Weak cold front approaches from the north this evening, and then a
warm front approaches from the south and west late tonight. Low
pressure approaches on Friday.

MVFR CIGs look to continue into this evening. Weak cold front sags
to the south, and then there may be some clearing in the evening,
but isolated showers are possible as well.

Conditions somewhat clear out in the evening, but with abundant low
level moisture in place, expecting MVFR CIGs/VSBYs to develop late
tonight and into Friday morning. IFR conditions are possible at
southern terminals (KPHL/KMIV/KACY/KILG).

Showers develop at those southern terminals Friday morning.

For KPHL, showers and thunderstorms with heavy rain will move across
the airfield after 18Z Friday.

Light winds, generally 5 KT or less, on tap through Friday morning.
East winds then increase to 5-7 KT.

OUTLOOK...

Saturday...Widespread IFR expected in low clouds and heavy
downpours. Northeast winds may gust up to 25 knots and there is
the potential for low-level wind shear across the terminals.

Sunday...IFR may continue at ACY, MIV, and ILG. Improvement to
MVFR elsewhere. Northeast winds may continue to gust up to
around 20 knots.

Monday and Tuesday...MVFR conditions may persist into Monday at
ACY and MIV, otherwise VFR conditions. North winds generally
around 10 knots both days.

&&

.MARINE...
South to SW winds 10-20 KT this evening will become light by Friday
morning, then will become E-SE 10-15 KT Friday afternoon. Occasional
gusts to 25 KT possible at DE and southern NJ ocean waters this
evening, but do not think they will be widespread or frequent enough
to warrant a Small Craft Advisory. Seas will range from 2-4 feet.

Widespread showers and thunderstorms will impact the waters Friday
afternoon with reduced visibilities, gusty winds, and rough
seas.

OUTLOOK...
We issued a Gale Watch for the New Jersey waters, including the
waters east of the mouth of Delaware Bay, from Saturday morning
into Saturday night. SCA conditions may persist thereafter from
Sunday into Monday.

RIP CURRENTS...

A moderate risk for the development of dangerous rip currents
continues through this evening due to the combination of onshore
flow and an underlying long (10 second) period southeasterly
swell.

A moderate risk for the development of dangerous rip currents
is outlooked to continue into Friday as well.

A high risk is possible from Saturday through Monday.

&&

.HYDROLOGY...
A Flash Flood Watch has been issued for much of southern NJ, parts
of southeast PA, MD, and DE. 3 hour and 6 hour FFG values range from
2-4", and with widespread showers and thunderstorms producing heavy
rain, these values are likely to be met.

Will forecast a Storm Total of 2-4" inches of rain from tonight
through Saturday, however, with training of thunderstorms,
significantly higher rain amounts are likely, especially in areas of
DE and southern NJ that already received heavy rain and flooding
early this week.

Please be aware of road conditions, and be aware for Flash Flood and
Flood Warnings that may be issued, especially Friday night and
Saturday.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding is possible Saturday night and Sunday
morning along the oceanfront. While astronomical tides lower,
a surge potential of 1-2 feet may put some oceanfront sites
into the minor category at the time of high tide.

There is the potential for high surf with breakers of at least
8 feet along oceanfront beaches on Saturday and Sunday. A high
surf advisory may be needed. Beach erosion is also possible.

&&

.CLIMATE...
Record daily rainfall

        7/28       7/29
ACY 2.05 2012  2.21 1884

PHL 8.02-2013  3.53-1980

ILG 2.34-1914  1.85-1913

ABE 3.00-1969  1.64-1979

TTN 2.35-2012  2.84-1961

GED 2.80-2016  1.07-1969

RDG 3.57-1969  2.51-1961

MPO 2.15-1969  4.59-1969

July total
ABE 8.21 #8 wettest          10.42 is the record in 1969

RDG 8.02                     13.85 is the record in 2004

July average temps: Projecting, for now,  PHL 0.9 above normal,
losing 1.3 positive departure from the values through the 26th.
Ditto approximately the same loss at our other CLI sites will
show MPO a little below normal, TTN and ACY near normal, and all
other stations above normal.

&&

.EQUIPMENT...
Dew point readings at KDOV continue to measure too high compared to
surrounding locations and should be treated as unrepresentative of
the area.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from Friday afternoon through Saturday
     afternoon for PAZ060-070-071-101>106.
NJ...Flash Flood Watch from Friday afternoon through Saturday
     afternoon for NJZ012>027.
DE...Flash Flood Watch from Friday afternoon through Saturday
     afternoon for DEZ001>004.
MD...Flash Flood Watch from Friday afternoon through Saturday
     afternoon for MDZ008-012-015-019-020.
MARINE...Gale Watch from late Friday night through late Saturday night
     for ANZ450>454.

&&

Synopsis...99
Near Term...Iovino/MPS
Short Term...MPS
Long Term...Franck
Aviation...Franck/MPS
Marine...Franck/MPS
Hydrology...
Tides/Coastal Flooding...
Climate...
Equipment...
Hazardous weather outlook, Jul 27, 5:00 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
500 PM EDT Thu Jul 27 2017

NJZ001-007>010-PAZ054-055-061-062-281945-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Lehigh-
Northampton-
342 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-002-MDZ008-012-015-NJZ012-013-015>023-027-PAZ060-070-071-
101>106-281945-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Berks-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
342 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms may produce locally heavy rainfall
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday night into Saturday for flash
flooding.

ANZ455-281945-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
342 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northeast winds gusts may approach gale force Saturday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ003-MDZ019-020-281945-
Inland Sussex-Talbot-Caroline-
342 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for southern Delaware and
northeast Maryland.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms may produce locally heavy rainfall
tonight. Showers and thunderstorms on Friday may produce also
produce heavy rainfall, in addition to damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DEZ004-NJZ014-024>026-281945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
342 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents at the New Jersey and Delaware beaches today, especially
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Friday's outlook is for a moderate risk for the development of
dangerous rip currents at the New Jersey and Delaware beaches.

The risk may increase to high beginning Saturday and continuing
through Monday.

There is the potential for high surf with breakers of at least
8 feet along oceanfront beaches on Saturday and Sunday. A high
surf advisory may be needed. Beach erosion is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>454-281945-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
342 PM EDT Thu Jul 27 2017

...GALE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE SATURDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ431-281945-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
342 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Northeast winds gusts may approach gale force Saturday and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-281945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
342 PM EDT Thu Jul 27 2017

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LF

In the hours before

Special weather statement, Jul 27, 9:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT THU JUL 27 2017

MDZ015-019-280200-
Queen Anne's-Talbot-
928 PM EDT THU JUL 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL TALBOT AND
SOUTHWESTERN QUEEN ANNE'S COUNTIES...

At 927 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Romancoke to Kent Point to near Shady
Side. Movement was east at 15 mph.

Winds up to 40 mph are possible with these storms.

These storms will be near...
  Talbot around 945 PM EDT.
  Tilghman Island around 950 PM EDT.
  St. Michaels around 1000 PM EDT.

Other locations impacted by these storms include Romancoke.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3875 7635 3876 7635 3893 7636 3883 7629
      3893 7627 3885 7627 3884 7626 3894 7617
      3880 7619 3885 7620 3885 7621 3876 7622
      3872 7630 3878 7629 3872 7633 3876 7638
TIME...MOT...LOC 0127Z 279DEG 12KT 3890 7633 3884 7635 3880 7642

Drag

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:49 AM EDTDense Fog AdvisoryPHIHunterdon, Morris, Somerset, Sussex, Warren3 hr
Jul 28, 1:35 PM EDTSpecial Weather StatementPHICumberland40 min
Jul 28, 3:14 PM EDTGale WarningPHI30 hr
Jul 28, 3:14 PM EDTSmall Craft AdvisoryPHI57 hr
Jul 28, 2:36 PM EDTSpecial Weather StatementPHIMonroe39 min
Jul 28, 2:55 PM EDTAreal Flood AdvisoryPHICarbon, Monroe4 hr
Jul 28, 5:06 AM EDTSpecial Weather StatementPHICaroline, Kent, Queen Anne's54 min
Jul 28, 11:42 AM EDTSpecial Weather StatementPHITalbot48 min
Jul 28, 12:33 PM EDTSpecial Weather StatementPHITalbot42 min
Jul 28, 1:39 PM EDTSpecial Weather StatementPHIQueen Anne's36 min
Jul 28, 3:08 PM EDTSpecial Weather StatementPHITalbot52 min
Jul 28, 3:39 PM EDTAreal Flood AdvisoryPHICaroline, Queen Anne's, Talbot9 hr
Jul 28, 3:14 PM EDTSpecial Weather StatementPHISussex46 min

Nearby

Special Weather Statements in Maryland, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.